Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 520, NWS Jackson, MS

December 19, 2002Copiah County, Hinds County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Dec 19, 2002, 10:20 AM CST for Copiah County, Hinds County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 19, 2002, 10:20 AM CST (16:20 UTC)
Expired
Dec 19, 2002, 11:05 AM CST
In force
45 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Copiah County, MS, Hinds County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 19, 6:30 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 4.3 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 309 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
279 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
309 m²/s²
0-3 km storm-relative helicity
360 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

877 
WUUS54 KJAN 191620
SVRJAN
MSC029-049-191705-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1019 AM CST THU DEC 19 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HINDS COUNTY IN CENTRAL MISSISSIPPI
  COPIAH COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 1105 AM CST

* AT 1019 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING LINE OF SEVERE THUNDERSTORMS FROM NEAR POCAHANTAS...    
  TO 10 MILES SOUTHWEST OF CRYSTAL SPRINGS...MOVING NORTHEAST AT 45  
  MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL...
  BE NEAR LEARNED...CRYSTAL SPRINGS AT 1025 AM CST
  BE NEAR TERRY...RAYMOND AT 1035 AM CST
  BE NEAR BOLTON AT 1040 AM CST
  BE NEAR CLINTON AT 1045 AM CST
  BE NEAR JACKSON AT 1050 AM CST

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

DAMAGING WINDS CAN BE EXPECTED. GO TO A SAFE PLACE NOW AND REMAIN
PROTECTED UNTIL THE STORM HAS PASSED.

LAT...LON 3242 9052 3183 9067 3181 9022 3212 9025
          3234 9020 3246 9026

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 19, 10:10 AM CST, 10 minutes earlier.

Area forecast discussion, Dec 19, 10:10 AM CST, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED...
NATIONAL WEATHER SERVICE JACKSON MS
1010 AM CST THU DEC 19 2002

UPDATED ZONES TO REFLECT CLEARING OF WATCH FOR NORTHWEST MISSISSIPPI
TO ACROSS THE RIVER AND NEW WATCH TO THE EAST. TOOK OUT CONVECTION
IN THE CLEARED AREA. THE REST OF FORECAST CONTINUES TO BE ON TRACK.

17

*****************************************************************
SURFACE ANALYSIS SHOWS COLD FRONT MOVING THROUGH THE WESTERN
COUNTIES THIS MORNING. SO HAVE ADJUSTED TEMPS IN THE ZONES FOR THE
WEST AND HIGHS TEMPS IN THE EAST. SQUALL LINE ADVANCING JUST AHEAD
OF THE FRONT. THE REST OF FORECAST APPEARS TO BE ON TRACK.

17
******************************************************************

MAIN FORECAST CHALLENGE IS THE SEVERE WEATHER EVENT EXPECTED TODAY
OVER THE ENTIRE FORECAST AREA.

AN UNSEASONABLY WARM AND HUMID ATMOSPHERE IS IN PLACE OVER THE
ENTIRE FORECAST AREA TODAY...SETTING THE STAGE FOR A MAJOR SEVERE
WEATHER EVENT AS MANY PARAMETERS ARE COMING TOGETHER FOR A SLOW
MOVING PROGRESSION OF THUNDERSTORMS...SOME SEVERE ACROSS THE FORECAST
AREA DURING THE DAY TODAY. SOME SHOWERS AND THUNDERSTORMS MAY
PERSIST INTO THE EVENING HOURS...ESPECIALLY IN EASTERN
SECTIONS...BUT EXPECT THE MAIN SEVERE ACTIVITY TO BE DURING THE DAY
ON THURSDAY.

A LINE OF STRONG TO SEVERE THUNDERSTORMS IS ONGOING AT THIS TIME
ALONG THE NORTHWEST PORTION OF OUR FORECAST AREA. AT AROUND
4 AM...THE LINE STRETCHED FROM NORTHERN SUNFLOWER COUNTY
MISSISSIPPI SOUTHEASTWARD INTO ASHLEY COUNTY ARKANSAS. ISOLATED
SHOWERS WERE OCCURRING EAST OF THE MAIN LINE OF STORMS AS FAR EAST
AS THE JACKSON METRO AREA. A TORNADO WATCH IS IN EFFECT UNTIL 10 AM
AND AFFECTS PORTIONS OF OUR FORECAST AREA FROM WEBSTER COUNTY
SOUTHEASTWARD THROUGH YAZOO AND WARREN COUNTIES AND DOWN TO ADAMS
COUNTY. ALL OF OUR LOUISIANA PARISHES AND BOTH OF OUR ARKANSAS
COUNTIES ARE AFFECTED BY THE CURRENT WATCH.

A STRONG UPPER LEVEL TROUGH IS EXPECTED TO MOVE SOUTHEASTWARD ACROSS
TEXAS TODAY. AHEAD OF THIS TROUGH...A SURFACE LOW AND TRAILING COLD
FRONT WILL MOVE SLOWLY ACROSS MISSISSIPPI THROUGH THE DAY TODAY. THE
FORWARD MOVEMENT OF THE FRONT WILL BE SLOW BECAUSE THE UPPER LEVEL
FLOW IS NEARLY PARALLEL TO THE FRONT.  DURING THE DAY TODAY...THE
RIGHT REAR QUADRANT OF A 120 KNOT 300 MB JET WILL ROTATE THROUGH THE
FORECAST AREA...INCREASING THE UPPER LEVEL DIVERGENCE AND CAUSING
FURTHER INTENSIFICATION OF STORMS. THE CAPE TODAY IS MAGINALLY
UNSTABLE WITH VALUES OF 500 TO 100 J/KG. THE SURFACE TO 3 KM
HELICITY VALUES SHOULD BE QUITE IMPRESSIVE...POSSIBLY IN THE 400 TO
600 M2/S2 RANGE ACROSS PORTIONS OF THE FORECAST AREA TODAY. THE
SEVERE RISK FOR TODAY WILL INCLUDE EVERYTHING FROM TORNADOES TO HAIL
TO DAMAGING STRAIGHTLINE WINDS.

AS THE SURFACE FRONT MOVES ACROSS THE FORECAST AREA TODAY THE RISK
OF SEVERE STORMS WILL END. SOME THUNDERSTORMS MAY PERSIST INTO THE
EARLY EVENING HOURS ACROSS EASTERN MISSISSIPPI AND ISOLATED LIGHT
SHOWERS WILL BE POSSIBLE ACROSS THE REGION TILL AROUND MIDNIGHT
AHEAD OF THE 500 MB TROUGH. AFTER MIDNIGHT...EXPECT CLEARING SKIES
WITH A COOL BUT SUNNY DAY ON FRIDAY. CLOUDS WILL INCREASE LATE
SATURDAY AHEAD OF ANOTHER FRONT WITH A CHANCE OF RAIN BY SATURDAY
NIGHT.

IN THE EXTENDED FORECAST SUNDAY THROUGH WEDNESDAY...AFTER A BRIEF
CHANCE OF RAIN SATURDAY NIGHT...A BIGGER RAIN EVENT IS SHAPING UP
FROM MONDAY NIGHT INTO CHRISTMAS CHRISTMAS EVE. ACCORDING TO THE
LATEST GFS MODEL RUN...CHRISTMAS EVE DAY COULD BE VERY WET IN MUCH
OF THE FORECAST AREA. RAIN MAY BE OUT OF THE AREA BY CHRISTMAS
DAY...BUT WILL KEEP CHANCE OF RAIN IN THE FORECAST FOR CHRISTMAS DAY
IN CASE THE SYSTEM SLOWS DOWN A BIT.

PRELIM NUMBERS...
JAN 64/40/59/34/63 92000
MEI 65/40/59/33/63 95000

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

15
Hazardous weather outlook, Dec 19, 4:56 AM CST, 5 hours 24 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
0456 AM CST THU DEC 19 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY OVER THE ENTIRE
OUTLOOK AREA.  WIND GUSTS TO 60 MPH...DANGEROUS LIGHTNING AND
HEAVY RAIN CAN BE EXPECTED. ISOLATED TORNADOES WILL ALSO BE
POSSIBLE.

A STALLED BAND OF SHOWERS AND THUNDERSTORMS ACROSS THE DELTA
REGION THIS MORNING WILL GRADUALLY MOVE TO THE EAST ACROSS
NORTHEAST LOUISIANA AND MISSISSIPPI TODAY. A STRONG UPPER LEVEL
DISTURBANCE WILL MOVE OVER THE AREA ENHANCING THE DEVELOPMENT OF
SEVERE STORMS AND TORNADOES WITHIN THE BAND.

...FLOODING...
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TODAY...MAINLY ALONG AND
WEST OF A LINE FROM GRENADA MISSISSIPPI...TO YAZOO CITY TO
WINNSBORO LOUISIANA.
PONDING OF WATER ON STREETS...HIGHWAYS...CULVERTS AND OTHER LOW
LYING AREAS MAY OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

...DAYS TWO AND THREE...
NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD.

...DAYS FOUR THROUGH SEVEN...
AN UPPER LEVEL TROUGH IS EXPECTED TO DEEPEN OVER TEXAS BY
TUESDAY.  AT THE SURFACE...A STRONG LOW PRESSURE AREA WILL
DEVELOP AHEAD OF THIS TROUGH.  THIS SURFACE LOW WILL EVENTUALLY
MOVE EAST INTO THE LOWER MISSISSIPPI RIVER VALLEY.  WITH AN
UNSTABLE AIRMASS EXPECTED TO BE IN PLACE...STRONG THUNDERSTORMS
COULD DEVELOP ACROSS EXTREME SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA AND MUCH OF MISSISSIPPI ON CHRISTMAS EVE.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL LIKELY BE REQUESTED TODAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Dec 19, 10:10 AM CST, 10 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-034-035-040-041-
191710-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1010 AM CST THU DEC 19 2002

THE FOLLOWING COUNTIES IN MISSISSIPPI HAVE BEEN CLEARED
FROM TORNADO WATCH 792...

BOLIVAR...SUNFLOWER...LEFLORE...WASHINGTON...
HUMPHREYS...ISSAQUENA...SHARKEY...

THE FOLLOWING COUNTIES IN ARKANSAS HAVE BEEN CLEARED
FROM TORNADO WATCH 792...

ASHLEY...CHICOT...

THE FOLLOWING PARISHES IN LOUISIANA HAVE BEEN CLEARED
FROM TORNADO WATCH 792...

MOREHOUSE...WEST CARROLL...EAST CARROLL..RICHLAND...MADISON...
FRANKLIN...TENSAS...CATAHOULA...CONCORDIA...

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 2:09 AM CSTFlash Flood WarningJANBolivar4 hr
Dec 19, 2:37 AM CSTSevere Thunderstorm WarningJANBolivar58 min
Dec 19, 6:00 AM CSTFlash Flood WarningJANBolivar2 hr
Dec 19, 8:31 AM CSTSevere Thunderstorm WarningJANHumphreys, Sunflower24 min
Dec 19, 8:38 AM CSTSevere Thunderstorm WarningJANAdams47 min
Dec 19, 9:09 AM CSTSevere Thunderstorm WarningJANWarren46 min
Dec 19, 9:11 AM CSTSevere Thunderstorm WarningJANJefferson29 min
Dec 19, 9:53 AM CSTSevere Thunderstorm WarningJANClaiborne, Copiah27 min
Dec 19, 10:07 AM CSTTornado WarningJANYazoo28 min
Dec 19, 10:11 AM CSTTornado WarningJANSimpson19 min
Dec 19, 10:36 AM CSTTornado WarningJANYazoo29 min
Dec 19, 10:45 AM CSTSevere Thunderstorm WarningJANFranklin, Lincoln45 min
Dec 19, 10:56 AM CSTSevere Thunderstorm WarningJANRankin44 min
Dec 19, 10:58 AM CSTTornado WarningJANAttala, Holmes32 min
Dec 19, 11:00 AM CSTTornado WarningJANLincoln30 min
Dec 19, 11:17 AM CSTTornado WarningJANCopiah, Lawrence28 min
Dec 19, 11:32 AM CSTTornado WarningJANSimpson43 min
Dec 19, 11:37 AM CSTSevere Thunderstorm WarningJANAttala28 min
Dec 19, 11:43 AM CSTSevere Thunderstorm WarningJANLeake, Scott42 min
Dec 19, 12:20 PM CSTTornado WarningJANSimpson, Smith30 min
Dec 19, 12:23 PM CSTSevere Thunderstorm WarningJANJefferson Davis27 min
Dec 19, 12:25 PM CSTSevere Thunderstorm WarningJANScott30 min
Dec 19, 12:54 PM CSTSevere Thunderstorm WarningJANNewton31 min
Dec 19, 1:14 PM CSTSevere Thunderstorm WarningJANMarion46 min
Dec 19, 1:17 PM CSTSevere Thunderstorm WarningJANJasper43 min
Dec 19, 1:17 PM CSTTornado WarningJANNewton28 min
Dec 19, 1:20 PM CSTTornado WarningJANLamar, Marion30 min
Dec 19, 1:22 PM CSTSevere Thunderstorm WarningJANCovington43 min
Dec 19, 1:30 PM CSTTornado WarningJANLauderdale25 min
Dec 19, 1:39 PM CSTSevere Thunderstorm WarningJANJones61 min
Dec 19, 1:49 PM CSTSevere Thunderstorm WarningJANLamar26 min
Dec 19, 1:55 PM CSTSevere Thunderstorm WarningJANLauderdale30 min
Dec 19, 2:00 PM CSTSevere Thunderstorm WarningJANForrest40 min
Dec 19, 2:14 PM CSTSevere Thunderstorm WarningJANClarke31 min
Dec 19, 2:25 PM CSTSevere Thunderstorm WarningJANLauderdale35 min
Dec 19, 2:39 PM CSTSevere Thunderstorm WarningJANForrest31 min
Dec 19, 2:45 PM CSTSevere Thunderstorm WarningJANClarke, Lauderdale30 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.